Clomipramine and relapses

Hello again after a while away from this blog. The main reason for my absence has been tiredness. I started taking clomipramine at the beginning of July, after 7 years of taking sertraline. I moved up through the doses, eventually going through 150mg and then 200mg. On these doses the side effects became more pronounced – on 50mg and 100mg I had a dry mouth and light-headedness, but I tolerated it. However on the higher doses I ended up having a nap almost every day. I’d generally be able to manage my work for a while and then the light-headedness/dizziness would become a problem (for which the only solution seemed to be to have a sleep).

If this were helping my OCD it might be worth it, but I haven’t seen any improvement in my OCD symptoms. If anything, my mental health got a little worse as I was more tired and having to put up with unpleasant side effects. The last time I saw my psychiatrist we agreed that I’d go down to 125mg – there was an agreement that we should “exhaust” the option of clomipramine before moving on to trying something else – make sure it definitely isn’t going to start helping with my OCD.

When I went to collect the 25mg tablets the pharmacy didn’t have any in, and I was going away for a week. As a result I decided to go back down to 100mg until the 25mg tablets became available. My rationale for doing that was that although the side effects had been very pronounced, I hadn’t noticed any mental changes, and I had gone up from 100mg to 150mg without taking 125mg in the middle.

In hindsight this seems to have been a big mistake, as after about a week on the lower dose of 100mg I got a relatively sudden onslaught of constant intrusive thoughts on one specific theme. My usual OCD is hard to live with but this was horrific. I felt on the edge of terror much of the time, and kept breaking into tears because I felt like I couldn’t cope with such constant fear. It was like the extreme fear provoked by exposure therapy, but without anything to give rise to the fear or any way to stop the exposure.

I have experienced this sort of thing in the past, but it hasn’t really been unprovoked like this since I was a teenager (I’m 30 now). It felt a bit like the devastation of a teenage heartbreak, but with no apparent cause. Either it was caused by a mixture of things coming together, or the reduction in medication. I am really hoping it was the medication as then it’s easier to know how to respond.

I have tried to get in touch with my psychiatrist but haven’t had a response. I got through to a GP who thought that the reduction from 150mg to 100mg could have been the issue – it is a reduction of 1/3rd after all. The increase hadn’t done anything good, so I didn’t realise that reversing the dose could do anything bad. After speaking to a friend who is a psychiatrist I’ve gone back up to 125mg (I picked up the 25mg tablets from the pharmacy later on).

The past 24 hours I’ve been feeling a little better, but I still feel extremely delicate mentally. I’m scared that the incredible fear will come back and sad at how hard this illness is to cope with. I hope to have some more positive posts for you before too long.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s